Running Headfirst into Side Effects

It’s been a while since I’ve had such trouble with side effects. I didn’t have big problems with methotrexate, which was a huge surprise. Other than weekend fatigue and having to monitor my slightly elevated liver tests, it was OK.

It did take some time to get used to how my immune system was not great while I was taking the biologics. With some additional vitamins and time, things got better and I stopped getting constantly sick.

What precipitated the side-effects?

My new medication is throwing me for a loop and I have not yet figured out how to manage. I’ve been on Xeljanz now for more than 5 months and feel that it’s working to help with my rheumatoid arthritis symptoms. For me, it took about two months to notice an effect, with less pain and stiffness in my joints.

As time has passed, I’ve noticed increasing frequency of side effects. First, I started having more headaches. Some manageable, and some knocking me out for a day or so. I learned that if I could get on top of them quickly with some medicine then it was more likely it wouldn’t be bad. But some days, I wake up with a terrible headache and there is nothing to be done except sleep through it.

Perhaps even more challenging are gastrointestinal side effects. I’ll have a stomach ache, then feel ill for a few days. It comes and goes. Sometimes I can go weeks, and other times it happens more frequently. I’m trying to identify a pattern and see if I can learn to prevent or manage this side effect, but so far solutions are elusive.

The medication label warns that these two side effects are common, along with compromised immune system (as expected for treating an autoimmune condition). I will be talking with my doctor at my next appointment about how I am feeling. It’s important to keep track of side effects. For example, serious side effects like ulcers, perforated stomach or intestine, and diverticulitis are possible with this medication. I’d rather catch things early and reconsider the medication than to get into trouble like that if I can help it.

One noted side effect that I don’t know how to interpret is fatigue. The medication information says report fatigue to your doctor as that could be serious, however, as an RA patient, I previously had a major level of fatigue before I started the drug! Unfortunately, this is one aspect that I am unsure is being helped by the treatment because my fatigue continues.

When I have begun previous treatments, I experienced a first phase where my RA improved and then when I felt the impact of side effects. I gradually learned how the side effects felt and what I needed to do to best manage the experience. There is always the question: are the side effects worth taking the medication? Is it helping enough with the RA to put up with the side effects?

In my opinion, each individual has to make this choice because medications affect people differently. But there is another question. I have experienced with previous medications that I either became adjusted to the side effects or that they faded in intensity with time. So, it is also about seeing if the side effects lessen or if I can learn to live with them. For this, only time will tell and I have to decide if I am able and willing to give the drug time.

At this point, I am monitoring and being vigilant about how I feel. A significant worsening will spur me to action. In the meantime, I see my doctor soon and will talk through these new experiences with him. I lean towards giving myself time to either adjust to the medication or try some ways to manage the side effects. I’m taking it one day at a time.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (4)
  • Lawrence 'rick' Phillips
    7 months ago

    I hope you find the right way to proceed. I hate switching medication. I tend to hold on to long sometimes, but I often fear the change of medications more than the nasty side effects of keeping on.

  • Kelly Mack moderator author
    7 months ago

    Thanks Rick! I agree that switching meds is hard, which is why I am so reluctant to change. Appreciate your support. Best, Kelly

  • Jackie
    8 months ago

    Hi Kelli, i too had the exact same side effect on Xeljanz! But the difference 8 months and never got any relief! The stomach thing is the most serious of side effects to me and i found that out with the Actemra infusions that i took after Xeljanz! Four months of hell. Although it was helping with my RA, my stomach issues were getting worse and worse! It took me months to recover! But the headaches..i know we are all different but someone had suggested to me to try drinking gatorade the day of my infusions/ shot whatever and see if that helps! Sometimes these meds tend to take the elecrolites out of us and could cause some pretty ugly headaches! Well i tried it abd it worked! Not only did it work, it worked within 30 minutes to an hour after i had been struggling for awhile! So maybe give it a try and maybe just maybe it will help you a little bit! Prayers for continued relief Kelli. Keep fighting the fight!

  • Kelly Mack moderator author
    7 months ago

    Jackie, thanks so much for sharing your experience! Definitely the headaches and the stomach problems are difficult to deal with. I feel like my stomach has gotten better, but I’m still getting headaches. Thanks for the Gatorade tip–will try it! Really appreciate your help and encouragement. Best, Kelly

  • Poll